Wyoming, 2021

High Wind in Wyoming, April 8, 2021

April 8, 2021 · NWS UNR · 1 event in 1 county or zone

A strong cold front brought a few wind gusts around 70 mph over parts of northern Campbell County during the early evening hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong cold front brought a few wind gusts around 70 mph over parts of northern Campbell County during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 8, 4:54 PM MST, 6 minutes earlier.

Area forecast discussion, Apr 8, 4:54 PM MST, 6 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
554 PM MDT Thu Apr 8 2021

.DISCUSSION...(This Evening Through Thursday)
Issued at 223 PM MDT Thu Apr 8 2021

An upper low spins over IA, while a shortwave trough
approaches our area from the northwest. Skies across the CWA are
mostly sunny. At the surface, a trough is moving over the Dakotas,
and the cold front is moving through MT. Winds are generally light
and westerly, and temperatures are rising into the 50s and 60s.

As the aforementioned shortwave continues to approach our area this
evening, the cold front will push into northeastern WY around 03Z,
exiting south central SD by 12Z. Advection of vorticity and moisture
along the deep layer frontogenesis will result in rain/snow
with/behind the front. Snow accumulations on most of the plains will
be light, but upslope enhancement (Froude ~1.5) is still expected to
result in several inches of snow over the northern/WY Black Hills.
HREF ensemble mean shows a foot of snow possible in the northern
Black Hills, with 6-8 inches over the WY Black Hills. However, this
seems to be on the high end compared to other models. Collaborated
with WPC on snow/QPF, ending up with 6-9 inches in the northern
Black Hills. Still expecting the majority of the WY Black Hills zone
to remain within advisory criteria, so left that headline as is,
although the highest elevations may get a little more. For a few
inches of snow, gusty northwest winds, and resultant blowing snow,
added the rest of Crook county, as well as the Spearfish zone, to
the Winter Weather Advisory. Still appears that the Pine Ridge area
may have a localized QPF maximum due to moisture convergence,
although the timing during the day on Friday will limit snow
accumulations to a couple inches or so.

Additionally, strong CAA and pressure rises of 4-6 mb behind the
cold front will result in strong winds overnight. Pressure rises and
CAA decrease Friday, but tight pressure gradient is expected to keep
winds gusty. Sustained winds of 25 to 35 mph, with gusts up to 50
mph, are expected. Have issued a Wind Advisory for northwestern to
west central SD plains. Places just east of the Black Hills may gust
near 60 mph, but the majority of the winds should remain within Wind
Advisory criteria. Precipitation and winds will diminish Friday
afternoon as the shortwave shifts southeastward. Highs Friday will
be in the 40s and 50s, 30s in the Black Hills.

Transient upper ridging and WAA will result in a mild, dry Saturday
between cold fronts. Highs will be in the 60s. Saturday evening,
another low pressure system will begin moving through the northern
plains, bringing with it another cold front, gusty winds, and
rain/snow for Sunday. Track of the low should keep most of the
moisture to the north. Cyclonic flow will persist over the northern
plains through midweek, with continuing cool, breezy weather and
occasional chances for light precipitation.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 548 PM MDT Thu Apr 8 2021

A strong cold front passing through the region will bring gusty NW
winds of 25 to 35 kts...with gusts to 45 kts through 09/12z.
Additionally...look for VFR conds to give way to sct MVFR conds
with snow in the black hills. The snow could be heavy in the
northern Black Hills in SD and WY. Cigs will improve aft 12z but
winds will stay gusty through the day Friday.

&&

.FIRE WEATHER...
Issued At 223 PM MDT Thu Apr 8 2021

A strong cold front will move through the area tonight. This will
bring some gusty northwest winds of 40 to 50 mph tonight into
Friday, especially across the northwest and west central SD
plains. On Friday afternoon, relative humidity will drop to the
lower 20s across northwest SD Friday afternoon. Given the lack of
snow/rain in this area, and continued dry fuels, fire weather
conditions will be elevated there. Saturday will be mild and dry,
with min RHs 15 to 20 percent. At this point, winds do not look to
reach red flag criteria across most of the CWA, but some gusts
over 25 mph will be possible across southern portions of Campbell
County. Headlines may be necessary.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from midnight tonight to noon MDT Friday
     for SDZ025.

     Wind Advisory from 9 PM this evening to 4 PM MDT Friday for
     SDZ001-002-012>014-026-030>032-072>074.

     Winter Storm Warning from midnight tonight to noon MDT Friday
     for SDZ024.

WY...Winter Weather Advisory from midnight tonight to noon MDT Friday
     for WYZ056-057-071.

&&

DISCUSSION...Pojorlie
AVIATION...Hintz
FIRE WEATHER...Pojorlie
Hazardous weather outlook, Apr 8, 3:35 AM MST, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
435 AM MDT Thu Apr 8 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091045-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
435 AM MDT Thu Apr 8 2021 /535 AM CDT Thu Apr 8 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are expected today with minimum
relative humidities as low as 15 percent. A strong cold front
will cross the area tonight, brining gusty northwest winds.
Several inches of snow is expected in the northern Black Hills.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty northwest winds will continue on Friday, especially on the
plains. Accumulating snow will continue in the morning over the
northern Black Hills, then decrease in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Campbell

When
April 8, 5:00 PM MST to 7:00 PM MST
Where
Northern Campbell forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945570.